• Dr. D

Are Your Meds Making You Sick? (Urinary Drugs)

A reader recently sent me a note asking if there was ever a time when I supported using

medications. I didn’t realize I sounded so anti-prescriptions, so I want to say here and unequivocally -YES! – I am a strong advocate for using medications when they’re necessary.


However, there is nothing we take into our bodies that is totally without side effects.


And I want my readers to understand the effects and side effects of some common substances. This way they can make informed decisions about when they will use a drug or herbal, what drug or herbal they will use, and to find out

whether or not better alternatives exist.


Mom suddenly doesn’t remember anything


I was called again to see someone in a nursing home. She was okay in her own place for a long time. Someone checked in on her every few days and a nurse set up her medications every week.


According to the family, Mom became forgetful suddenly. It wasn’t exactly over night. She’d been slipping for a while. But then things just all of a sudden got worse.


Mom was confused. She sometimes mixed up people’s names. She was tired and would nod

off throughout the day, but she didn’t sleep long at these little naps, and she was hardly sleeping at night.


They knew these kinds of things happened, but it just seemed so sudden.


You don’t get demented suddenly


If someone seems to become demented very quickly, you need to check to see if something else going on. If a person has a stroke, even a little one, or has an infection someplace THEN they might look like they’ve suddenly become demented.


With most common dementias like Alzheimer’s, though, the person slowly gets worse over months and years - but NOT over night.


Lots of time when an older person suddenly gets very forgetful people think that it’s just “old age.” But “old age” doesn’t suddenly cause memory problems.


Instead, drugs and other things like supplements that someone has started taking are often the cause of more sudden changes. And one of the most common families of medications that cause sudden memory problems are those that are used for urinary incontinence.


So the first thing I did when I went in to see “Mom” was check to see what medications she was on and especially if there were any drugs that had been added recently.


Hold it! You’re peeing too much

… or at inappropriate times.


This is not uncommon in women, even young women, especially after they’ve had children. The muscles to their bladders can get stretched in childbirth. With age though, both men and women have increasing difficulty holding their urine.


Like other muscles in the body, when the ones that stop us from urinating get old they get weaker. And when they’re weak enough, the person wets themselves. This is called being “incontinent” or having “incontinence.”


Now, incontinence isn’t just an inconvenience. It also can increase the chances that someone will get infections. Especially, though not surprisingly, urinary tract infections (UTI). And in an older person a UTI often goes right to the bloodstream and causes them to be extremely ill – not just a little uncomfortable or embarrassed.


So prescribers are quick to give people with incontinence medication to stop this. And there is a whole slew of medications that can prevent incontinence. Many of these block the body chemical, acetylcholine (abbreviated ACh) which controls urination.


Unfortunately, blocking ACh also can mess with memory.


What happens when you take a medication like this


ACh acts in many places in the body. In the brain, though, it’s super important. It lets you store memories. It keeps you alert. It helps you learn new things. And when there’s something wrong with the amount of ACh or it isn’t working right in the brain, that’s when I get called in.


And I wasn’t surprised with the patient I mentioned above, to find out that she had recently been started on a medication called oxybutynin. This medication has been popular because it works almost exclusively on the bladder, without affecting every other part of the body that is run by ACh. But that's almost exclusively, not quite.


This can be very welcome. As said above, ACh affects almost every other part of the body. And stopping involuntary urination without affecting someone's heart rate or blood pressure can be a good thing. So there are very good reasons that such medications should be used.


However, in someone who suddenly looks demented, it’s a medication that should be stopped, at least for a little while, to see if the “dementia” improves.


There are a number of other anti-UTI medications as well. But all of the ones in this family can cause the same problem. If there is no change in someone's memory after stopping one of these drugs, they can be restarted.


There are some medications to prevent incontinence that don't cause as much trouble with making someone look like they have suddenly developed dementia. I suggest that you look up any medication to see its purpose and side effects.


What to do is someone you know suddenly looks demented


In case you haven’t guessed, I’m always afraid that someone who is reacting to a medication or other substance will be mistaken for having dementia. So I’m constantly on the look out for things that might cause memory problems.


There are things you can do if someone you know seems to be having trouble understanding what’s going on around them. And you should do these things even if the memory problem has been going on for a while. But especially if it’s sudden:


DON’T:

- Assume it’s "just" old age

-Ignore it

DO:

-Look for recent medication or supplement changes

-Look for other causes for the change such as an infection

- Ask questions and look for any cause of the change that can be fixed.


Often times people are having memory problems and nothing is going to make a huge difference in this. However, every effort must be taken to eliminate the possibility of missing a cause that could be treated and improved.


Think how terrible it would be to let someone finish out their life looking demented, when things could be done to make it better.


Image of hands refusing medication by:© Can Stock Photo Inc. /AndreyPopov

Image of heads in the sand by:© Can Stock Photo Inc. /focalpoint